Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 27, NWS Denver/Boulder, CO

July 2, 2002Arapahoe County, Denver County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 2, 2002, 11:49 PM MDT for Arapahoe County, Denver County, Jefferson County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2002, 11:49 PM MDT (05:49 UTC)
Expired
Jul 3, 2002, 12:45 AM MDT
In force
56 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Arapahoe County, CO, Denver County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 49 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
3943 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

218 
WUUS55 KBOU 030549
SVRDEN
COC005-031-059-030645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1147 PM MDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF SOUTHWESTERN DENVER
  EAST CENTRAL JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 1245 AM MDT

* AT 1147 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF LITTLETON...OR ABOUT 12 
MILES   SOUTHWEST OF DENVER.  THE STORM WAS MOVING NORTH AT 5 MPH. 

GOLFBALL HAIL WAS REPORTED AT HAMPDEN AND WADSWORTH WITH THIS STORM
ALONG WITH VERY HEAVY RAIN.
 
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SOUTHWESTERN DENVER...ENGLEWOOD...SOUTHEASTERN LAKEWOOD...LITTLETON 
AND SHERIDAN.  RTG


LAT...LON 3956 10514 3957 10499 3970 10497 3970 10514

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:40 PM MDT, 9 hours 9 minutes earlier.

Area forecast discussion, Jul 2, 2:40 PM MDT, 9 hours 9 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
240 PM MDT TUE JUL 02 2002

SHORT TERM DISCUSSION:  GULF MOISTURE BEGINNING TO SHOW ITS COLORS
ACROSS MOUNTAINS AND FOOTHILLS AS DAYTIME HEATING WAS CREATING
DECENT BUILDUPS.  HOWEVER...LATEST RADAR SHOWING ONLY ISOLATED
CONVECTION.  LATEST ACARS SOUNDING STILL HANGING ON TO A WEAK CAP
AROUND 500 MB WHICH IS LIMITING DEVELOPMENT.  SURFACE WINDS FINALLY
TURNED TO NORTHEAST ALONG FOOTHILLS WITH HIGHER DEWPOINTS NOT FAR
OFF.  CHANCES FOR STORMS WILL INCREASE THIS EVENING ACROSS THE
FOOTHILLS AND PALMER DIVIDE DUE TO UPSLOPE AND HIGHER MOISTURE.
MESO ETA FORECAST SOUNDINGS STILL SHOW A BIT OF A CAP OVER
PLAINS...SO THUNDERSTORM COVERAGE WILL BE LESS.  NOT ALOT OF
RAINFALL EXPECTED THIS EVENING.  STORMS SHOULD END THIS EVENING WITH
SKIES CLEARING OVERNIGHT.  WENT SLIGHTLY HIGHER THAN GUIDANCE DUE TO
SOME CLOUD COVER.

ON WEDNESDAY....UPPER LOW CONTINUES TO HEAD TOWARD COLORADO FROM
SOUTHWEST AS BETTER GULF MOISTURE PUSHES INTO CWA.  SURFACE
SOUTHEASTERLY WINDS SHOULD HELP TO INCREASE DEWPOINTS RIGHT UP TO
FOOTHILLS.  THUS...AFTERNOON STORMS A GOOD BET ACROSS THE ENTIRE CWA
AND THE CHANCES FOR RAIN HITTING THE BUCKET SHOULD ALSO INCREASE.
DUE TO THE WEAK WINDS ALOFT...ANY LINGERING STORMS COULD PRODUCE
HIGHER RAINFALL AMOUNTS.  STORMS SHOULD LAST INTO THE EVENING BEFORE
CLEARING OUT ACROSS THE PLAINS.  FINALLY A BREAK IN THE 90 DEGREE
STRING AS COOLER AIR AND CLOUD COVER GETS ENTRENCHED.  AVN GUIDANCE
SEEMS REASONABLE.

FOR THURSDAY AND THURSDAY NIGHT...AMS SHOULD REMAIN MOIST AND
UNSTABLE AS 5H LOW HEADS TOWARD AREA.  MODELS INDICATE SOME
INDICATION OF A WEAK SHORTWAVE...BUT DIV-Q FIELDS RATHER MUDDLED.
ETA SEEMS A BIT TOO DRY AND AVN TOO WET.  WILL LEAVE POPS AS IS...BUT
COULD BE OVERDONE.  CANNOT SEE ANY TYPE OF SHORTWAVE TO KEEP STORMS
GOING OVERNIGHT.

ON FRIDAY...MODELS INDICATE GULF MOISTURE GETS SHOVED EAST INTO
KANSAS AS THE WEAKENING 5H LOW MOVES OVER AREA.  HOWEVER...DIV-Q
FIELDS SHOW DECENT UPWARD FORCING IN THE 500-300 MB LAYER OVER AREA
DURING AFTERNOON.  DESPITE DECREASING MOISTURE...THERE SHOULD BE
ENOUGH TO WARRANT AN INCREASE IN THE CHANCE FOR STORMS.
HOWEVER...RAINFALL AMOUNTS WILL BE LOWER THAN THURSDAY.

IN LONGER TERM...H5 TROF PROGGED TO MOVE ACROSS NORTHEAST COLORADO
SATURDAY.  IN ADDITION...AVN SHOWS SURFACE FRONT PUSHING INTO
NORTHEAST PLAINS.  WILL UP THE CHANCE FOR THUNDERSTORMS AND COOL
TEMPERATURES SLIGHTLY.  MODELS THEN ADVERTISE 5H RIDGE REBUILDING
OVER WESTERN COLORADO...WHICH SHOULD SHUNT GULF MOISTURE AWAY FROM
CWA.  THIS WILL ALLOW TEMPERATURES TO JUMP BACK INTO THE 80S
MOUNTAINS AND FOOTHILLS...90S PLAINS.  MRF KEEPS MOISTURE TRAPPED IN
THE RIDGE... CANNOT TAKE THUNDERSTORMS COMPLETELY OUT OF FORECAST AT
THIS TIME.  D-L

.DEN...NONE

In the hours before

Local storm report, Jul 2, 10:00 PM MDT, 1 hour 49 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1000 PM MDT TUE JULN 02 2002

...PRELIMINARY STORM REPORT FOR JULY 02 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    13 S AGATE                CO   1.0 INCH HAIL
07/02/02   ELBERT

CLB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:37 PM MDTSevere Thunderstorm WarningBOUElbert53 min
Jul 3, 12:05 AM MDTFlash Flood WarningBOUDenver, Jefferson115 min
Jul 3, 12:32 PM MDTFlash Flood WarningBOUJefferson118 min
Jul 3, 1:01 PM MDTFlash Flood WarningBOUDouglas3 hr
Jul 3, 2:05 PM MDTSevere Thunderstorm WarningBOUWeld55 min
Jul 3, 2:29 PM MDTSevere Thunderstorm WarningBOUDouglas61 min
Jul 3, 2:31 PM MDTSevere Thunderstorm WarningBOUWeld59 min
Jul 3, 3:23 PM MDTSevere Thunderstorm WarningBOUWeld52 min
Jul 3, 3:51 PM MDTSevere Thunderstorm WarningBOULarimer84 min
Jul 3, 4:22 PM MDTFlash Flood WarningBOUDouglas, Jefferson, Park3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.